Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Denver/Boulder, CO

June 30, 2016Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 30, 2016, 4:06 PM MDT for Morgan County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 4:06 PM MDT (22:06 UTC)
Expired
Jun 30, 2016, 4:45 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Morgan County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:19 PM MDTTSTM WND GST 703 N Wiggins, COPEA SIZE HAIL AND 1.4 INCHES OF RAIN IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS55 KBOU 302206
SVRBOU
COC087-302245-
/O.NEW.KBOU.SV.W.0134.160630T2206Z-160630T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MORGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 445 PM MDT

* AT 406 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WIGGINS...OR
  15 MILES WEST OF FORT MORGAN...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WIGGINS AND ORCHARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4025 10415 4037 10414 4022 10381 4006 10401
TIME...MOT...LOC 2206Z 316DEG 15KT 4027 10408 

HAIL...1.50IN
WIND...60MPH
 
$$

KRIEDERMAN
2 follow-up statements
159 
WWUS55 KBOU 302219
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT THU JUN 30 2016

COC087-302245-
/O.CON.KBOU.SV.W.0134.000000T0000Z-160630T2245Z/
MORGAN CO-
419 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN MORGAN COUNTY...

AT 418 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WIGGINS...OR
12 MILES WEST OF FORT MORGAN...MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WIGGINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 10412 4033 10404 4022 10381 4006 10401
TIME...MOT...LOC 2218Z 316DEG 15KT 4023 10403 

HAIL...1.50IN
WIND...60MPH
 
$$

KRIEDERMAN
356 
WWUS55 KBOU 302240
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT THU JUN 30 2016

COC087-302250-
/O.EXP.KBOU.SV.W.0134.000000T0000Z-160630T2245Z/
MORGAN CO-
440 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORGAN COUNTY
WILL EXPIRE AT 445 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4021 10412 4033 10404 4022 10381 4006 10401
TIME...MOT...LOC 2239Z 316DEG 15KT 4023 10403 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:49 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 30, 3:49 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
349 PM MDT THU JUN 30 2016

.SHORT TERM...(This evening through Friday)
Issued at 349 PM MDT Thu Jun 30 2016

Convection is breaking out as expected. Upper winds remain about
the same with 10 knot winds at 500 mb. Storm motions so far as
expected, around 10 knots with some variability based on storm
inflow/outflow. Still expecting some slowing/more variability as
they move east and southward on the plains overnight. The main
threat of flash flooding should be across east central Colorado
where the upper winds are lighter and there may be better surface
inflow. However even in the north the storms will be slow moving
and efficient rain producers so there is a flash flood risk from
the foothills eastward. Models hint at convection eventually
focusing on an area of convergence across east central Colorado
around midnight and what we are seeing now may be the beginning of
the evolution of that feature. Threat should be diminishing
further west by midnight but there are several hints of outflow
pushing westward and redevelopment nearer the foothills. As a
result we decided not to get fancy with the watch and left it for
all areas until 2 am.

Tonight's main convective blob should be moving out by morning,
but there is decent agreement on another band of upper level
focing coming over in the morning, so I increased morning POPs.
Probably cool enough for showers but still some thunder threat.
Then in the afternoon there is a little drying aloft which could
lead to some sun and a bit more instability. By that time there
should be a bit more west wind aloft and low level winds will
hopefully not be opposing the upper levels anymore, so we should
see a bit faster storm motions, maybe 10-15 mph. Still a favorable
heavy rain environment, but with the faster storm motions it
should be a more typical flooding threat, mainly intense rain but
for less than an hour for most of the storms. There may be more of
a hail/wind threat as the wind profile will be better for tilted
and/or rotating storms.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM MDT Thu Jun 30 2016

Friday night and Saturday...weak mid level qg ascent will be over
the region as a slow moving upper trough makes its way across the
state. NAM12 does show good capes at 00z Saturday...around 1100
j/kg at kden and adjacent plains...with precipitable water values
still around 1.3 inches. Storm motions around 10 kts. Main issue
will continue to be heavy rainfall with the stronger storms...with
the potential for localized flash flooding. A marginal severe
threat as well with the best directional shear and highest surface
based CAPE wl be over the Palmer Divide. On Saturday...should
have another good chance of thunderstorms producing heavy rainfall.
Forecast soundings do show some mid level drying and lower precipitable
water values at kden. By 21z those values are progged to be around
0.80 inches...but still closer to one inch east of the Urban Corridor.
Overall those values are still pretty healthy. Mid level drying may
help increase the severe potential with a few of the storms...
especially over the Palmer Divide. Forecast sounding yield capes
1500-2000 J/kg at 21z Saturday. By Saturday evening...the upper
trough moves to the east with weak downward qg descent as an upper
level ridge moves into CO fm the west. No significant changes in
the grids for Sunday through Thursday. A broad upper ridge will
remain over the southwest and south central U.S. Subtropical
moisture under the ridge will continue to advect into the state.
It will be warmer but there will be at least a slight chance of
aftn/evng thunderstorms each day...especially over the higher
terrain and far eastern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 349 PM MDT Thu Jun 30 2016

Scattered thunderstorms will continue through this afternoon.
Localized MVFR is possible in the showers along with variable
winds gusting to around 30 knots. KDEN traffic may need instrument
approaches due to the ceilings and showers.

More widespread rain and thunderstorms are expected tonight,
especially in the evening, with areas of MVFR conditions.

Scattered showers and thunderstorms are expected on Friday, more
numerous in the afternoon. KDEN instrument approaches may be
needed at times, but VFR conditions are expected to prevail.

&&

.HYDROLOGY...
Issued at 349 PM MDT Thu Jun 30 2016

Precipitable water rising to 1.3 inches, an 8-10 thousand foot
deep warm cloud layer, and the slow and erratic storm motions
create a very favorable environment tonight and we are just
waiting to see how the mesoscale interactions evolve to focus the
threat. We expect 2 inches of rain in an hour with the heavier
storms, and 3-4 inches in 2-3 hours is possible with training
cells if that organization occurs.

On Friday storms should be moving faster, but a few storms could
be able to produce 1-2 inches of rain in an hour. There will still
be a small risk of flash flooding with the strongest storms.

Friday night and Saturday...high precipitable water values around
1.3 inches will continue through Friday evening so the storms
will likely produce very heavy rain with the potential for flash
flooding. Storm motions will be west to east around 10 kts. On
Saturday...some drying but still relatively high precipitable
water amounts close to one inch. As a result...this may lessen the
rainfall rates slightly and the threat potential for flash
flooding. Threat will remain the highest in the burn scars and in
areas where the soil is already saturated from heavy rain which is
yet to be determined at this time.

&&

.BOU Watches/Warnings/Advisories...
Flash Flood Watch through late tonight for COZ035-036-038>051.

&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/Cooper
Hazardous weather outlook, Jun 30, 11:33 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1133 AM MDT THU JUN 30 2016

COZ030>051-011745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1133 AM MDT THU JUN 30 2016

...THUNDERSTORMS WITH AREAS OF HEAVY RAIN EXPECTED THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE NUMEROUS THIS EVENING. THE STORMS WILL BE SLOW MOVING IN A
MOIST ENVIRONMENT...SO SOME OF THEM WILL PRODUCE HEAVY RAIN. AT
THIS TIME IT LOOKS LIKE THERE IS A MODERATE THREAT OF FLASH
FLOODING WITH AREAS ALONG AND SOUTH OF INTERSTATE 70 FAVORED.
RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOUR ARE POSSIBLE WITH
THE STRONGER STORMS. LARGER SCALE FLOODING IS POSSIBLE ON THE
PLAINS IF THE STORMS ORGANIZE ENOUGH TO STAY OVER AN AREA FOR
LONGER THAN AN HOUR AND PRODUCE SEVERAL INCHES OF RAIN.

WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL
THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL REMAIN RELATIVELY COOL WITH A GOOD CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY.
HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS...ESPECIALLY LATE
FRIDAY AFTERNOON AND EVENING DUE TO A VERY MOIST AIRMASS. SOME OF
THE STORMS COULD PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN ONE
HOUR. THERE IS ALSO A SMALL THREAT OF SEVERE THUNDERSTORMS AGAIN.

A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY
WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY THE
MIDDLE OF NEXT WEEK...WITH GENERALLY A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GIMMESTAD/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:12 PM MDTSpecial Weather StatementBOUWashington48 min
Jun 29, 6:16 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln20 min
Jun 29, 6:28 PM MDTSpecial Weather StatementBOULogan47 min
Jun 29, 6:34 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Jun 29, 7:02 PM MDTSpecial Weather StatementBOULogan, Phillips, Sedgwick58 min
Jun 30, 2:13 PM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more10 hr
Jun 30, 2:27 PM MDTSevere Thunderstorm WarningBOUWeld19 min
Jun 30, 2:46 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Jun 30, 3:20 PM MDTSevere Thunderstorm WarningBOUMorgan25 min
Jun 30, 3:25 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Jun 30, 4:03 PM MDTAreal Flood AdvisoryBOUArapahoe117 min
Jun 30, 4:21 PM MDTAreal Flood AdvisoryBOUAdams3 hr
Jun 30, 5:04 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Jun 30, 5:06 PM MDTSevere Thunderstorm WarningBOUWashington39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.